This case takes place in Maryland and involves a female patient who collapsed while running a 5k nonprofit fundraising race for charity. She was admitted to a local hospital where she received a complete cardiac workup that revealed an irregular heartbeat. The treating cardiologist believed that the issue could be related to the patient’s endocrine system, and recommended a endocrinology consult. The patient was examined by the endocrinologist and several tests were ordered, all of which appeared to be normal. Neverthelerss, over the next few days the patient’s condition steadily declined, with alterations in mood leading to aggressive behavior as well as confusion. As a result of these changes in behavior a neurology consult was requested, and the treating neurologist ordered an MRI be performed as soon as possible. The following day, before undergoing the MRI, the patient suffered a fatal heart attack. The patient was ultimately diagnosed with thyrotoxic crisis.
Question(s) For Expert Witness
- 1.) Do you routinely treat patients like the one described in this case?
- 2.) Have you ever had a patient develop this outcome?
- 3.) Do you believe that this patient might have had a better outcome had she received an endocrinology consult?
- 4.) Have you ever reviewed a similar case in the past?
Expert Witness Response E-026573
I am a clinical thyroidologist and do see cases of severe hyperthyroidism with neurological complications. I have had patients in the past with thyrotoxic AF and consequent CVA. I would like to review the medical records in order to comment knowledgeably about the standard of care this patient received. I have served as an expert in other cases of complicated hyperthyroidism and would be happy to review this case on the plaintiff’s behalf.
Expert Witness Response E-026553
I would be happy to review this case. Atrial fibrillation does occur with thyrotoxicosis, especially in males but also in females, and I routinely see such patients. I have seen patients develop cardiovascular issues with both a-fib and/or thyroid storm.